ingredient information
Pseudoephedrine Sulfate 120 mg
AAA
Pseudoephedrine ( /?su?do?.?'f?dr?n/ or /?su?do?'?f?dri?n/; PSE) is a sympathomimetic drug of the phenethylamine and amphetamine chemical classes. It may be used as a nasal/sinus decongestant, as a stimulant, or as a wakefulness-promoting agent. The salts pseudoephedrine hydrochloride and pseudoephedrine sulfate are found in many over-the-counter preparations, either as a single ingredient or (more commonly) in combination with antihistamines, guaifenesin, dextromethorphan, paracetamol (acetaminophen), or an NSAID (such as aspirin or ibuprofen). Contents [hide] 1 Chemistry 2 Nomenclature 3 Synthesis 4 Mechanism of action 5 Medical uses 5.1 Indications 5.2 Adverse effects 5.3 Precautions and contraindications 5.4 Interactions 5.5 Common brand names 6 Other uses 6.1 Sports 6.2 Detection of use 7 National legislation 7.1 Australia 7.2 Colombia 7.3 Mexico 7.4 New Zealand 7.5 United Kingdom 7.6 United States 8 See also 9 References [edit] Chemistry This section does not cite any references or sources. Please help improve this section by adding citations to reliable sources. Unsourced material may be challenged and removed. (December 2011) Pseudoephedrine is a diastereomer of ephedrine and is readily reduced into methamphetamine or oxidized into methcathinone. Two pairs of enantiomers: Ephedrine (top) and Pseudoephedrine (bottom)[edit] NomenclatureThe dextrorotary (+)- or d- enantiomer is (1S,2S)-Pseudoephedrine, whereas the levorotating (-)- or l- form is (1R,2R)-Pseudoephedrine. In the outdated d/l system (+)-Pseudoephedrine is also referred to as l-Pseudoephedrine and (-)-Pseudoephedrine as d-Pseudoephedrine (in the Fisher projection then the phenylring is drawn at bottom).[2][3] Often the d/l system (with small caps) and the d/l system (with lower-case) are confused. The result is that the dextrorotary d-Pseudoephedrine is wrongly named d-Pseudoephedrine and the levorotary l-Ephedrine (the diastereomer) wrongly l-Ephedrine. The IUPAC names of the two enantiomers are (1S,2S)- respectively (1R,2R)-2-methylamino-1-phenylpropan-1-ol. Synonyms for both are psi-Ephedrine and threo-Ephedrine. Pseudoephedrine is the International Nonproprietary Name (INN) of the (+)-form, when used as pharmaceutical substance.[4] [edit] SynthesisAlthough pseudoephedrine occurs naturally as an alkaloid in certain plant species (for example, as a constituent of extracts from the ephedra species, also known as Ma Huang, in which it occurs together with other isomers of ephedrine), the majority of pseudoephedrine produced for commercial use is derived from yeast fermentation of dextrose in the presence of benzaldehyde. In this process, specialized strains of yeast (typically a variety of Candida utilis or Saccharomyces cerevisiae) are added to large vats containing water, dextrose and the enzyme pyruvate decarboxylase (such as found in beets and other plants). After the yeast has begun fermenting the dextrose, the benzaldehyde is added to the vats, and in this environment the yeast converts the ingredients to the precursor l-phenylacetylcarbinol (L-PAC). L-PAC is then chemically converted to pseudoephedrine via reductive amination.[5] The bulk of pseudoephedrine is produced by commercial pharmaceutical manufacturers in India and China, where economic and industrial conditions favor the mass production of pseudoephedrine for export.[6] [edit] Mechanism of actionPseudoephedrine is a sympathomimetic amine. Its principal mechanism of action relies on its indirect action on the adrenergic receptor system. The vasoconstriction that pseudoephedrine produces is believed to be principally an a-adrenergic receptor response.[7] While it may have weak or no direct agonist activity at a- and ß-adrenergic receptors, the principal mechanism is to cause the release of endogenous norepinephrine (noradrenaline) from storage vesicles in presynaptic neurons. The displaced noradrenaline is released into the neuronal synapse where it is free to activate the postsynaptic adrenergic receptors. These adrenergic receptors are located on the muscles lining the walls of blood vessels. When these receptors are activated by noradrenaline, the muscles contract, causing the blood vessels to constrict (vasoconstriction). The constricted blood vessels now allow less fluid to leave the blood vessels and enter the nose, throat and sinus linings, which results in decreased inflammation of nasal membranes as well as decreased mucus production. Thus, by constriction of blood vessels, mainly those located in the nasal passages, pseudoephedrine causes a decrease in the symptoms of nasal congestion. [edit] Medical uses This section needs additional citations for verification. Please help improve this article by adding citations to reliable sources. Unsourced material may be challenged and removed. (December 2011) Pseudoephedrine is a stimulant, but it is well known for shrinking swollen nasal mucous membranes; for this reason, it is often used as a decongestant. It reduces tissue hyperemia, edema, and nasal congestion commonly associated with colds or allergies. Other beneficial effects may include increasing the drainage of sinus secretions, and opening of obstructed Eustachian tubes. The same vasoconstriction action can also result in hypertension, which is a noted side effect of pseudoephedrine. Pseudoephedrine can be used either as oral or as topical decongestant. The advantage of oral pseudoephedrine over topical nasal preparations, such as oxymetazoline, is that it does not cause rebound congestion (rhinitis medicamentosa). However, due to its stimulating qualities, it is more likely to cause adverse effects, including hypertension, sweating, insomnia, and anxiety. Pseudoephedrine may be useful as antitussive drug (suppressing of cough).[8] [edit] Indications This section needs additional citations for verification. Please help improve this article by adding citations to reliable sources. Unsourced material may be challenged and removed. (December 2011) Pseudoephedrine is indicated for the treatment of: nasal congestion sinus congestion Eustachian tube congestion.[9] Pseudoephedrine is also indicated for vasomotor rhinitis, and as an adjunct to other agents in the optimum treatment of allergic rhinitis, croup, sinusitis, otitis media, and tracheobronchitis.[9] Pseudoephedrine is also used as first-line therapy of priapism[citation needed]. Erection is largely a parasympathetic response, so the sympathetic action of pseudoephedrine may serve to relieve this condition. Treatment for urinary incontinence is an off-label use (a.k.a. "unlabeled use") for these medications.[10] [edit] Adverse effectsCommon adverse drug reactions (ADRs) associated with pseudoephedrine therapy include: CNS stimulation, insomnia, nervousness, excitability, dizziness and anxiety. Infrequent ADRs include: tachycardia and/or palpitations. Rarely, pseudoephedrine therapy may be associated with mydriasis (blurred vision), hallucinations, arrhythmias, hypertension, seizures and ischemic colitis;[11] as well as severe skin reactions known as recurrent pseudo-scarlatina, systemic contact dermatitis, and nonpigmenting fixed drug eruption.[12] Pseudoephedrine, particularly when combined with other drugs including narcotics, may also play a role in the precipitation of episodes of paranoid psychosis.[13] It has also been reported that pseudoephedrine, amongst other sympathomimetic agents, may be associated with the occurrence of stroke.[14] [edit] Precautions and contraindicationsIt is recommended that pseudoephedrine not be used in patients with: diabetes mellitus, cardiovascular disease, severe or uncontrolled hypertension, severe coronary artery disease, prostatic hypertrophy, hyperthyroidism, closed angle glaucoma, or pregnant women.[11] Patients who are prone to anxiety or panic attacks should use pseudoephedrine with caution, as anxiety and restlessness are common side effects, mostly due to the drug's stimulant properties. Since nasal congestion is considered to be a relatively minor ailment, alternatives are preferred in patients with these conditions. Appropriate alternatives may include saline sprays/instillations, depending on the patient's condition. Topical decongestants should be used with caution and for no longer than three days to avoid Rhinitis medicamentosa. People with bipolar disorder should use care when taking pseudoephedrine, as it can cause insomnia and thus trigger a manic episode. [edit] InteractionsConcomitant or recent (previous fourteen days) monoamine oxidase inhibitor (MAOI) use can lead to hypertensive reactions, including hypertensive crises.[11] The antihypertensive effects of methyldopa, mecamylamine, reserpine and veratrum alkaloids may be reduced by sympathomimetics. Beta-adrenergic antagonists may also interact with sympathomimetics. Increase of ectopic pacemaker activity can occur when pseudoephedrine is used concomitantly with digitalis. Antacids increase the rate of pseudoephedrine absorption, kaolin decreases it.[citation needed] [edit] Common brand namesSudafed is a trademark for a common brand that contains pseudoephedrine, although Sudafed PE does not contain it. The following are some brand names of medications that previously contained pseudoephedrine, though some of them now contain phenylephrine instead. Allerclear-D Kirkland, contains Loratadine 10 mg, pseudoephedrine sulfate 240 mg Sudafed (Johnson & Johnson [formerly Pfizer]) Codral Cold and Flu Tablets (Johnson & Johnson - contains pseudoephedrine, paracetamol and codeine phosphate. Only the original formula contains pseudoephedrine, with most brands now containing phenylephrine. Unifed (United Pharmaceutical Manufacturer-Jordan) Actifed (Burroughs Wellcome) Contac (GlaxoSmithKline) - contains pseudoephedrine HCL. Sinufed (Trima - Israel Pharmaceutical company) - contains 60 mg pseudoephedrine HCL. Claritin-D - contains Loratadine along with pseudoephedrine. Zyrtec-D 12 Hour - contains pseudoephedrine HCL as well as cetirizine HCL. MucinexD - contains 60 mg pseudoephedrine and 600 mg guaifenesin, an expectorant. Eltor (Sanofi Aventis) Allegra D (Sanofi Aventis) - contains fexofenadine along with pseudoephedrine. Nurofen Cold & Flu (Reckitt Benckiser) - contains 200 mg ibuprofen along with 30 mg pseudoephedrine HCL TheraFlu (NeoCitran) - contains 60 mg pseudoephedrine HCl Cirrus (UCB) - contains 120 mg pseudoephedrine hydrochloride and 5 mg cetirizine dihydrochloride Congestal - combined with paracetamol and antihistamine Aleve D Rhinos SR (Dexa Medica) pseudoephedrine HCL 120 mg and Loratadine 5 mg